To the Editor.—
In the December Archives, Fisher1 reported two cases of allergy from ethylenediamine hydrochloride used as a stabilizer in a neomycin-nystatin corticosteroid. Patch tests were negative to the product itself, but strongly positive with ethylenediamine alone; therefore the author inferred that triamcinolone present in the corticosteroid suppressed the patch test reaction to ethylenediamine.In the last three years, we have recorded 48 cases of contact dermatitis from ethylenediamine used as a stabilizer both in a triamcinolone-gramicidin and neomycinnystatin cream and a halcinonide-neomycin-nystatin ointment.2 Twenty two patients were patch tested with the corticosteroids as they are found on the market: 12 patients reacted with both; the remainder did not have any reaction. Such results might signify that 0.1% triamcinolone is only sometimes able to suppress the patch test reaction to ethylenediamine and that the same occurs for 0.1% halcinonide, despite its higher strength.Moreover, in 1968 Epstein
Balato N, Cusano F. Why Patients Allergic to Ethylenediamine Do Not React to Topical Steroids Containing Ethylenediamine. Arch Dermatol. 1984;120(9):1139–1140. doi:10.1001/archderm.1984.01650450021007
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: